Alert archive / Ohio / Tornado Warnings in 1998

Tornado Warning 18, NWS Wilmington, OH

August 25, 1998Licking County, Ohio

NWS Wilmington, OH issued this tornado warning at Aug 25, 1998, 3:34 PM EDT for Licking County, Ohio. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 25, 1998, 3:34 PM EDT (19:34 UTC)
Expired
Aug 25, 1998, 4:40 PM EDT
In force
66 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Licking County, OH

The radar

The Cincinnati radar (KILN), 137 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 3:45 PM EDTTornado F2Utica, OHA tornado knocked down numerous trees, destroyed 2 barns, and caused significant damage to 4 homes.
Aug 25, 4:45 PM EDTThunderstorm Wind 50Countywide, OHTrees knocked down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 25, 2:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 1998-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 369 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 1998-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
369 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
1371 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILN 251936 RRA
TORILN
OHC089-252035-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
334 PM EDT TUE AUG 25 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* TORNADO WARNING FOR...
  LICKING COUNTY IN CENTRAL OHIO.

* UNTIL 440 PM EDT

* AT 331 PM EDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 21
  MILES NORTHWEST OF NEWARK NEAR HARTFORD MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...

  HOMER AT 344 PM EDT .
  UTICA AT 351 PM EDT .
  ST LOUISVILLE AT 355 PM EDT .

THIS STORM HAS A HISTORY OF VERY LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

.END/FARINA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at Aug 25, 3:01 PM EDT, 33 minutes earlier.

Area forecast discussion, Aug 25, 3:01 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
301 PM EDT TUE AUG 25 1998

CDFNT DROPPING SLOWLY SEWD ACROSS FA THIS PM.  NMRS BOUNDARIES
SHOWING UP ON SATELLITE AND KILN 88D.  XPCT SCT TSRA TO CONTINUE
DEVELOPING AND PUSHING SLOWLY SWD DURING THE LATE PM AND EVENING
HOURS.  ATMOSPHERE SET UP FOR DAMAGING WIND GUSTS AND SOME HAIL . WL
NEED TO MENTION CHC TSRA THIS EVENING OVR CNTRL OH AND IN AND PRIOR
TO MIDNIGHT ALONG THE OH RIVER.

SKIES WL CLEAR TONIGHT BEHIND THE FRONTAL PASSAGE WITH SOMEWHAT
DRIER AIR EXPECTED TO MOVE INTO FA.  HI PRES WL BUILD INTO THE OH
VLY ON WED AND REMAIN ACROSS THE AREA KEEPING CONDITIONS DRY.

WILKINSON

In the hours before

Special weather statement, Aug 25, 10:48 AM EDT, 4 hours 46 minutes before
OHZ026-034-035-042>046-051>056-060>065-070>074-077>082-088-INZ
050-058-059-066-073>075-080-KYZ091>093-252100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1048 AM EDT TUE AUG 25 1998

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

A COLD FRONT IS EXPECTED TO DROP SOUTHWARD ACROSS THE OHIO VALLEY
LATE THIS AFTERNOON AND INTO THE EVENING HOURS.  AHEAD OF THE FRONT
THE ATMOSPHERE WILL BECOME VERY UNSTABLE. SCATTERED THUNDERSTORMS
WILL DEVELOP AND MOVE INTO WEST-CENTRAL OHIO DURING THE EARLY
AFTERNOON HOURS AND THEN SPREAD INTO THE MIAMI AND WHITEWATER
VALLEYS AND CENTRAL OHIO BY MID AFTERNOON.   OVER FAR SOUTHERN OHIO
...SOUTHEASTERN INDIANA AND EXTREME NORTHERN KENTUCKY...SCATTERED
THUNDERSTORMS CAN BE EXPECTED BY LATE AFTERNOON.

THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS IN EXCESS
OF 60 MPH.  HAIL GREATER THAN 3/4 OF AN INCH IN DIAMETER IS ALSO
POSSIBLE.

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES.

WILKINSON
Special weather statement, Aug 25, 2:37 PM EDT, 57 minutes before
OHZ026-034-035-042>046-051>056-060>065-070>074-077-078-080-082-260100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
237 PM EDT TUE AUG 25 1998

...SEVERE THUNDERSTORM WATCH NUMBER 801 IS IN EFFECT UNTIL 9 PM EDT
FOR WEST CENTRAL OHIO...THE MIAMI VALLEY...CENTRAL OHIO AND MOST OF
EXTREME SOUTHERN OHIO...

SOME CITIES IN THE WATCH INCLUDE CINCINNATI...COLUMBUS...DAYTON...
LANCASTER...SPRINGFIELD AND WAPOKENTA.

STRONG TO SEVERE THUNDERSTORMS RUNNING ACROSS NORTHERN
OHIO...WESTWARD INTO EXTREME NORTHEAST INDIANA...WILL MOVE SOUTHEAST
AS THE AFTERNOON AND EVENING PROGRESSES.

DAMAGING WINDS ARE THE MAIN THREAT FROM THESE STORMS...WITH GUSTS UP
TO 70 MPH POSSIBLE.  IN ADDITION...LARGE HAIL...FREQUENT LIGHTNING
AND BRIEF HEAVY RAINS ARE POSSIBLE WITH ANY OF THESE STORMS.

.END/SITES
Local storm report, Aug 25, 2:52 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OHIO
252 PM EDT TUE AUG 25 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0225 PM    KENTON                    OH   1.75 INCH HAIL
08/25/98   HARDIN                         GOLFBALL SIZE HAIL AND
                                          FIVE LARGE TREES DOWN 5
                                          MILES E OF KENTON

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 8:23 PM EDTSevere Thunderstorm WarningILNGreene32 min
Aug 25, 2:03 PM EDTSevere Thunderstorm WarningILNHardin42 min
Aug 25, 3:24 PM EDTSevere Thunderstorm WarningILNLogan46 min
Aug 25, 3:35 PM EDTSevere Thunderstorm WarningILNShelby35 min
Aug 25, 3:39 PM EDTSevere Thunderstorm WarningILNDarke46 min
Aug 25, 3:39 PM EDTSevere Thunderstorm WarningILNDelaware61 min
Aug 25, 3:47 PM EDTSevere Thunderstorm WarningILNChampaign63 min
Aug 25, 3:54 PM EDTSevere Thunderstorm WarningILNMiami46 min
Aug 25, 4:08 PM EDTSevere Thunderstorm WarningILNUnion47 min
Aug 25, 4:17 PM EDTSevere Thunderstorm WarningILNFranklin63 min
Aug 25, 4:19 PM EDTSevere Thunderstorm WarningILNMadison66 min
Aug 25, 4:26 PM EDTSevere Thunderstorm WarningILNLicking59 min
Aug 25, 4:31 PM EDTSevere Thunderstorm WarningILNClark64 min
Aug 25, 5:13 PM EDTSevere Thunderstorm WarningILNPickaway62 min
Aug 25, 5:18 PM EDTSevere Thunderstorm WarningILNFayette62 min
Aug 25, 5:44 PM EDTSevere Thunderstorm WarningILNFairfield61 min
Aug 25, 5:49 PM EDTSevere Thunderstorm WarningILNMontgomery61 min
Aug 25, 6:00 PM EDTSevere Thunderstorm WarningILNHocking65 min
Aug 25, 6:19 PM EDTSevere Thunderstorm WarningILNRoss76 min
Aug 25, 6:37 PM EDTSevere Thunderstorm WarningILNHamilton33 min
Aug 25, 7:16 PM EDTSevere Thunderstorm WarningILNClermont29 min
Aug 25, 7:19 PM EDTSevere Thunderstorm WarningILNPike51 min
Aug 25, 7:25 PM EDTSevere Thunderstorm WarningILNBrown30 min

Nearby

Tornado Warnings in Ohio, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.